Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Duluth, MN

October 9, 2021Carlton County, Minnesota

NWS Duluth, MN issued this special weather statement at Oct 9, 2021, 3:13 AM CDT for Carlton County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2021, 3:13 AM CDT (08:13 UTC)
Expired
Oct 9, 2021, 3:45 AM CDT
In force
32 min
Issued by
NWS Duluth, MN
Hail
0.50 in
Wind
40

County Carlton County, MN

The radar

The Duluth radar (KDLH), 4 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2021-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2021-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

191 
WWUS83 KDLH 090813
SPSDLH

Special Weather Statement
National Weather Service Duluth MN
313 AM CDT Sat Oct 9 2021
 
MNZ037-090845-
Carlton/South St. Louis MN-
313 AM CDT Sat Oct 9 2021

...A strong thunderstorm will impact portions of south central St.
Louis and northeastern Carlton Counties through 345 AM CDT...

At 313 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hermantown, or 8 miles northeast of Cloquet, moving northeast at 20
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured 
         objects around. Minor hail damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Proctor around 325 AM CDT.
  Pike Lake Near Duluth around 330 AM CDT.
  Hermantown around 340 AM CDT.
  City of Rice Lake around 345 AM CDT.

Other locations impacted by this storm include Grand Lake, Cody, Wild
Rice Lake, Fredenberg, Twig, Munger, Congdon Park, Fish Lake,
Lakeside-Lester Park and Central Hillside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 4668 9238 4684 9251 4703 9215 4682 9196
      4678 9203
TIME...MOT...LOC 0813Z 240DEG 17KT 4680 9236 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

Huyck

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Oct 8, 11:47 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Oct 8, 11:47 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1147 PM CDT Fri Oct 8 2021

.UPDATE...
Issued at 1147 PM CDT Fri Oct 8 2021

Expanded dense fog advisory up the North Shore and to NW WI based
on ob trends blended with HRRR guidance.

&&

.DISCUSSION...(This evening through Thursday)
Issued at 400 PM CDT Fri Oct 8 2021

Fog will again be a concern tonight, then focus shifts to rain and
thunderstorm chances with a strong area of low pressure with
another strong low impacting the region next week.

Showers and drizzle were occurring across portions of the
Northland this afternoon with an area of stronger showers and a
few thunderstorms over northeast North Dakota and western
Minnesota associated with an inverted trough. We expect those
showers/storms to move into the Northland tonight as the inverted
trough migrates east. Fog will be possible tonight and it will be
dense in spots. We opted to go with another Dense Fog Advisory for
the head of Lake Superior area where confidence is highest for
visibilities around a quarter mile. Conditions will be monitored
through the evening for a possible expansion of the advisory.

Low pressure will deepen during the day Saturday as the upper
trough moves further east through the Northern Plains. There will
be a chance for showers and storms through the day but coverage
may be limited until Saturday night when the low deepens further
and forcing increases. We ramp up POPs Saturday night and keep
them high into Sunday, especially over northern Minnesota into far
northwest Wisconsin. Rainfall amounts of a half to one inch look
likely with locally higher amounts to two inches in spots. Some
strong thunderstorms will also be possible, mainly from late
Saturday afternoon into the evening and over western areas.
MUCAPE values are quite variable from the models but there is
general consensus for values from 500-1200 J/KG and enough shear
for a threat for severe storms, mainly over our west/southwest
areas.

The low will be over northern Minnesota Sunday with similar MUCAPE
values to Saturday but a bit more shear. A few severe storms will
be possible Sunday with large hail the main threat. The severe
threat will diminish during the evening as the low move northeast
into Ontario. Rain chances will also diminish from south to north
Sunday night.

Another strong area of low pressure will bring more rain to the
Northland next Wednesday into late week with cooler temperatures
following.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1147 PM CDT Fri Oct 8 2021

An ugly night ahead with VLIFR at KDLH expected for several hours.
A line of showers and thunderstorms will cross early Saturday and
will act to mix up the fog, but also bring rain and thunder. There
may even be some time for fog redevelopment after the line crosses
before sunrise. Winds will increase Saturday afternoon with a
general return to MVFR and maybe VFR before more rain arrives as a
low spins bands of rain across the forecast area. Guidance is all
over the board with timing, thus confidence in flight cat changes
is fairly low.

&&

.MARINE...
Issued at 400 PM CDT Fri Oct 8 2021

Winds less than 15 knots are expected tonight but will be easterly from
5 to around 15 knots on Saturday into Saturday night. The
strongest winds will be from the head of the lake into the Apostle
Island. Areas of fog are expected tonight into Saturday and a
Dense Fog Advisory has been issued for the Twin Ports area. Winds
will veer to south later Sunday as an area of low pressure moves
into the region. Wind speeds will be form 10 to around 15 knots.
Showers and a few thunderstorms will be possible through the
period with chances highest Saturday night into Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  56  66  57  68 /  80  50  90  80
INL  56  68  57  67 /  60  30  90  90
BRD  57  73  57  69 /  50  60  90  70
HYR  53  73  58  74 /  30  40  90  60
ASX  54  75  58  76 /  30  40  90  70

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Dense Fog Advisory until 10 AM CDT Saturday for WIZ001-006>008.

MN...Dense Fog Advisory until 10 AM CDT Saturday for MNZ020-021-037.

LS...Dense Fog Advisory until noon CDT Saturday for LSZ140>146.

&&

UPDATE...Wolfe
DISCUSSION...Melde
AVIATION...Wolfe
MARINE...Melde
Hazardous weather outlook, Oct 8, 10:53 PM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1053 PM CDT Fri Oct 8 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-100400-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1053 PM CDT Fri Oct 8 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Dense fog is expected tonight across portions of the area,
primarily near Lake Superior. Thunderstorms will also be possible
overnight. Severe thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are likely Saturday and Sunday. Isolated strong to
severe storms are possible late Saturday afternoon and evening and
mainly in the Brainerd Lakes region. Isolated strong to severe
storms are possible for the entire region on Sunday. Large hail is
the primary threat along with potential for heavy rain, gusty
winds, and lightning.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report hail of any size and
any wind damage to the National Weather Service.

LSZ121-140>148-150-100400-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1053 PM CDT Fri Oct 8 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

Dense fog is expected tonight along the North Shore as well as
portions of the South Shore. A few thunderstorms will also be
possible tonight. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few thunderstorms are possible Saturday through Sunday.
Isolated strong to severe thunderstorms are possible on Sunday.
The main threats are large hail, gusty winds, and occasional
lightning.

Unruh

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Oct 9, 3:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
313 AM CDT Sat Oct 9 2021

MNZ037-090845-
Carlton/South St. Louis MN-
313 AM CDT Sat Oct 9 2021

...A strong thunderstorm will impact portions of south central St.
Louis and northeastern Carlton Counties through 345 AM CDT...

At 313 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hermantown, or 8 miles northeast of Cloquet, moving northeast at 20
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Proctor around 325 AM CDT.
  Pike Lake Near Duluth around 330 AM CDT.
  Hermantown around 340 AM CDT.
  City of Rice Lake around 345 AM CDT.

Other locations impacted by this storm include Grand Lake, Cody, Wild
Rice Lake, Fredenberg, Twig, Munger, Congdon Park, Fish Lake,
Lakeside-Lester Park and Central Hillside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 4668 9238 4684 9251 4703 9215 4682 9196
      4678 9203
TIME...MOT...LOC 0813Z 240DEG 17KT 4680 9236

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Huyck

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 2:54 PM CDTSpecial Weather StatementDLHSaint Louis36 min
Oct 9, 3:48 PM CDTSmall Craft AdvisoryDLH24 hr
Oct 9, 4:26 PM CDTDense Fog AdvisoryDLHCarlton, Cook, Lake, Saint Louis12 hr

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.